Kansas, 2009

Hail and Damaging Wind in Kansas, August 15, 2009

August 15, 2009 · NWS ICT · 9 events in 3 counties and zones

Scattered showers and thunderstorms developed along a weak area of moisture convergence across South Central Kansas during the evening of August 15th, 2009. The strongest storms produced up to ping pong ball sized hail across the southern portions of the city of Wichita.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Scattered showers and thunderstorms developed along a weak area of moisture convergence across South Central Kansas during the evening of August 15th, 2009. The strongest storms produced up to ping pong ball sized hail across the southern portions of the city of Wichita.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 15, 2:24 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 15, 2:24 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT SAT AUG 15 2009

.DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE VARIOUS BOUTS OF SHOWERS/THUNDERSTORMS
SUNDAY THROUGH MID TO LATE WEEK AS A FRONTAL ZONE APPROACHES FROM
THE NORTHWEST AND STALLS JUST SOUTH OF THE AREA. THIS COULD LEAD TO
HEAVY RAINFALL/FLOODING CONCERNS. AFTER A WARM SUNDAY...COOLER
TEMPERATURES WILL PREVAIL THROUGH EARLY/MID WEEK...WITH ANOTHER
FRONTAL BOUNDARY LIKELY SURGING THROUGH THE AREA WEDNESDAY/THURSDAY.

CURRENT SHOWER/ISOLATED THUNDERSTORM ACTIVITY OVER SOUTHEAST KS IS
BEING AIDED BY 700MB MOISTURE TRANSPORT AHEAD OF SUBTLE SHORTWAVE
PROGRESSING OVER THE AREA. ANTICIPATE THIS ACTIVITY TO CONTINUE TO
EXIT TO THE EAST THROUGH EARLY EVENING. FARTHER WEST CLOSER TO THE
SHORTWAVE AXIS...MORE SCATTERED SHOWERS/ISOLATED THUNDERSTORMS HAVE
RECENTLY DEVELOPED ALONG THE I-135 CORRIDOR. THINKING THIS ACTIVITY
WILL FESTER THROUGH THE AFTERNOON/EVENING HOURS. ADDITIONALLY...AS
DESTABILIZATION INCREASES THROUGH THE AFTERNOON/EARLY
EVENING...THINKING AN ISOLATED STRONG/MARGINALLY SEVERE STORM OR TWO
WILL BE POSSIBLE ALONG AND WEST OF I-135...AS MODELS INDICATE AN
AREA OF CONVERGENCE ALONG A WEAK MOISTURE GRADIENT. THINKING
COVERAGE WILL BE HELD DOWN THOUGH DUE TO SUBSIDENCE IN WAKE OF
SHORTWAVE. LATE THIS EVENING THROUGH TONIGHT...LOW/MID-LEVEL
WARM/MOIST ADVECTION IS EXPECTED TO STRENGTHEN AHEAD OF AN
APPROACHING COLD FRONT. WHILE MAJORITY OF OVERNIGHT ACTIVITY WILL
LIKELY REMAIN OVER NEBRASKA...A FEW ADDITIONAL STORMS WILL BE
POSSIBLE ACROSS THE WICHITA FORECAST AREA.

MODELS CONTINUE TO PROGRESS A COLD FRONT SOUTHEAST INTO THE FORECAST
AREA ON SUNDAY...LIKELY REACHING THE TURNPIKE CORRIDOR BY PEAK
HEATING. DESPITE ONLY 20-30 KTS OF SHEAR AND LITTLE UPPER
FORCING...MAGNITUDE OF CONVERGENCE AND DESTABILIZATION SHOULD
PROMOTE WIDELY SCATTERED STRONG/SEVERE MULTI-CELL STORMS ALONG THE
FRONT.

WITH PERSISTENT WEST/SOUTHWEST FLOW ALOFT...FRONTAL BOUNDARY IS
EXPECTED TO BECOME QUASI-STATIONARY SUNDAY NIGHT THROUGH
TUESDAY...BEFORE WASHING OUT/OOZING BACK NORTH ON WEDNESDAY.
CONSEQUENTLY...SEVERAL BOUTS OF SHOWERS/THUNDERSTORMS (SOME
STRONG/MARGINALLY SEVERE) WILL BE POSSIBLE SOMEWHERE ACROSS
KS/NORTHERN OK...RAISING CONCERNS FOR HEAVY RAINFALL/POTENTIAL
FLOODING. LOCATION OF FRONTAL BOUNDARY WILL BE KEY FOR THUNDERSTORM
FOCUS...BUT DIFFICULT TO FORECAST DUE TO LIKELY CONVECTIVELY INDUCED
OUTFLOW BOUNDARIES AFFECTING FRONTAL LOCATION. STAY TUNED FOR LATER
FORECASTS.

GFS AND ECMWF ARE COMING INTO BETTER AGREEMENT THAT
ANOTHER STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS THE PLAINS
STATES SOMETIME WEDNESDAY/THURSDAY...AS A SIGNIFICANT SHORTWAVE
DIVES SOUTHEAST ACROSS THE NORTHERN STATES. CONSEQUENTLY...WILL HOLD
ONTO SLIGHT CHANCE/CHANCE POPS INTO LATE WEEK.

TEMPERATURE-WISE...SUNDAY WILL LIKELY BE THE WARMEST DAY OF THE
NEXT 7 DAYS AHEAD OF THE COLD FRONT. WIDESPREAD 80S ARE LIKELY
MONDAY-TUESDAY IN WAKE OF THE COLD FRONT...COOL DOWN ALSO BEING
AIDED BY INCREASED CLOUDS/PRECIPITATION. AFTER A BRIEF WARM UP
WEDNESDAY...ANOTHER COOL DOWN WILL BE POSSIBLE BY THURSDAY IN WAKE
OF THE AFOREMENTIONED 2ND COLD FRONT.

KLEINSASSER

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SHORTWAVE TROF AXIS EXTENDING SWD ACROSS CENTRAL/S-CNTRL KS WILL
MOVE SLOWLY EWD ACROSS EASTERN KS THIS PM. SCATTERED-NUMEROUS
SHOWERS/T-STORMS WILL CONTINUE MAINLY E OF THE KS TURNPIKE THIS
PM. A DIMINISHING TREND FROM W-E EXPECTED 21Z-00Z. OTHER ISOLD
STRONG TS POSSIBLE LATE THIS PM/EARLY EVE NEAR A PROGGED SURFACE
CONVERGENCE ZONE ROUGHLY FROM HLC TO P28 IN AREA OF STRONGER
HEATING. HOWEVER UPDRAFTS WILL HAVE TO OVERCOME SUBSIDENCE BEHIND
DEPARTING SHORTWAVE TROF AXIS AND CHANCES/COVERAGE EXPECTED TO BE
TOO LIMITED TO MENTION AT RSL/HUT SITES. COLD FRONT WILL BE MOVING
SEWD THRU CNTRL KS SUN AM...SWITCHING WINDS TO A N-NWRLY
COMPONENT. BRUNT OF MCS ACTIVITY COMING OFF CNTRL HI PLAINS
EXPECTED TO STAY JUST N OF CNTRL KS LATE TONIGHT/SUN AM...BUT THIS
ACTIVITY WILL NEED TO BE WATCHED FOR POSSIBLE TS MENTION AT
RSL/SLN WITH LATER TAF ISSUANCES.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  91  69  87 /  30  30  40  40
HUTCHINSON      71  89  67  85 /  30  20  40  30
NEWTON          72  90  68  86 /  30  30  40  30
ELDORADO        72  92  70  87 /  30  30  40  40
WINFIELD-KWLD   74  93  72  90 /  20  30  40  40
RUSSELL         68  85  63  83 /  30  20  40  30
GREAT BEND      69  86  64  83 /  30  20  40  30
SALINA          70  88  65  84 /  30  20  40  30
MCPHERSON       71  89  67  84 /  30  20  40  30
COFFEYVILLE     74  93  73  91 /  20  20  20  40
CHANUTE         72  92  72  88 /  20  20  30  40
IOLA            72  92  71  87 /  20  20  40  40
PARSONS-KPPF    73  93  73  90 /  20  20  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 15, 3:32 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT SAT AUG 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
432 PM CDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE THIS
EVENING...AND AGAIN AFTER MIDNIGHT...GENERALLY WEST OF THE FLINT
HILLS. THE MAIN THREATS WILL BE WINDS TO 50 MPH AND DIME SIZED
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE
AREA...REACHING THE TURNPIKE CORRIDOR BY LATE AFTERNOON. STRONG TO
SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD FRONT BY LATE
AFTERNOON AND PERSIST INTO THE EVENING HOURS. AS THE OVERNIGHT
PROGRESSES...ANOTHER ROUND OF STRONG TO SEVERE STORMS MAY MOVE IN
FROM WESTERN KANSAS. THE PRIMARY THREATS SUNDAY AND SUNDAY NIGHT
WILL BE QUARTER SIZED HAIL...60 MPH WINDS AND LOCALLY HEAVY
RAINFALL.

THE FRONTAL BOUNDARY MAY THEN STALL ACROSS SOUTHERN KANSAS OR
NORTHERN OKLAHOMA...KEEPING THUNDERSTORM CHANCES AROUND THROUGH
TUESDAY. PERIODIC BOUTS OF STRONG TO MARGINALLY SEVERE STORMS ARE
ANTICIPATED MONDAY THROUGH TUESDAY...WHICH MAY LEAD TO SOME HEAVY
RAINFALL AMOUNTS AND LOCALIZED FLOODING CONCERNS. STAY TUNED FOR
LATER FORECASTS AND OUTLOOKS.

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH LATE WEEK...AS
A SECOND COLD FRONT DROPS SOUTHEAST ACROSS THE PLAINS. A FEW
STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE SUNDAY AFTERNOON AND
NIGHT...AND POTENTIALLY MONDAY THROUGH TUESDAY AS WELL.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Special weather statement, Aug 15, 3:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT AUG 15 2009

KSZ083-152145-
SEDGWICK-
414 PM CDT SAT AUG 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SEDGWICK COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLEARWATER...OR 14 MILES NORTH OF
WELLINGTON...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
August 15, 3:35 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
1 in hail
Reported by
Public
Coordinates
37.570, -97.350

The report was relayed by Kake-TV.

Hail, Sedgwick

When
August 15, 4:10 PM CST
Where
Sedgwick County, 4.53 mi ESE of Eastborough
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.680, -97.171

Hail, Sedgwick

When
August 15, 4:15 PM CST
Where
Sedgwick County, 0.65 mi NE of Oaklawn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.606, -97.291

Hail, Harvey

When
August 15, 4:27 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.340

Hail, Sedgwick

When
August 15, 4:34 PM CST
Where
Sedgwick County, 0.81 mi WNW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.655, -97.443

Hail, Sedgwick

When
August 15, 5:10 PM CST
Where
Sedgwick County, 0.94 mi NNW of Derby
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
37.563, -97.276

Hail, Sedgwick

When
August 15, 5:12 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.550, -97.260

Hail, Sedgwick

When
August 15, 5:16 PM CST
Where
Sedgwick County, 0.69 mi N of Oaklawn
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.610, -97.300

Thunderstorm Wind, Marion

When
August 15, 5:40 PM CST
Where
Marion County, Goessel
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.250, -97.350

Wind measured by KSN-TV weatherlab network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193239, 193240, 193241, 193242, 193243, 193244, 193245, 193246, 193247.